Alert archive / Maryland / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 113, NWS Baltimore/Washington
NWS Baltimore/Washington issued this severe thunderstorm warning at Jun 22, 2020, 3:44 PM EDT for Charles County, Saint Mary's County, Maryland. It was in force for 46 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 22, 2020, 3:44 PM EDT (19:44 UTC)
- Expired
- Jun 22, 2020, 4:30 PM EDT
- In force
- 46 min
- Issued by
- NWS Baltimore/Washington
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Charles County, MD, Saint Mary's County, MD
The radar
The Sterling radar (KLWX), 77 km from the middle of the area, began a volume at 19:45 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 22, 4:25 PM EDT | TSTM WND DMG | 4 Sse Faulkner, MD | MULTIPLE TREES DOWN ALONG US-301 IN SOUTHERN CHARLES COUNTY. |
| Jun 22, 4:28 PM EDT | TSTM WND DMG | 1 Nw La Plata, MD | TREE DOWN ON US-301 NEAR ROSEWICK ROAD. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 41 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Washington/Dulle, VA (KIAD), launched 12:00Z, 7.7 hours before the alert went out and 71 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 333 J/kg
- Mixed-layer CIN
- -93 J/kg
- Mixed-layer LCL
- 968 m above ground
- 0-6 km bulk shear
- 11 kt
- 0-1 km storm-relative helicity
- 48 m²/s²
- 0-3 km storm-relative helicity
- 69 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
913
WUUS51 KLWX 221944
SVRLWX
MDC017-037-222030-
/O.NEW.KLWX.SV.W.0113.200622T1944Z-200622T2030Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Baltimore MD/Washington DC
344 PM EDT Mon Jun 22 2020
The National Weather Service in Sterling Virginia has issued a
* Severe Thunderstorm Warning for...
West central St. Marys County in southern Maryland...
Central Charles County in southern Maryland...
* Until 430 PM EDT.
* At 343 PM EDT, severe thunderstorms were located along a line
extending from Fairview Beach to near Colonial Beach, moving
northeast at 15 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Damaging winds will cause some trees and large branches
to fall. This could injure those outdoors, as well as
damage homes and vehicles. Roadways may become blocked by
downed trees. Localized power outages are possible.
Unsecured light objects may become projectiles.
* Locations impacted include...
La Plata, Nanjemoy Creek, Popes Creek, Port Tobacco River, Wicomico
River, Wicomico, Bryans Road, Mechanicsville, Charlotte Hall, Cobb
Island, Potomac Heights, Pomfret, Rock Point, Port Tobacco Village,
Bushwood, Clements, Issue, Potomac Beach, Tompkinsville and
Chaptico.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3823 7680 3824 7685 3835 7700 3827 7699
3827 7700 3831 7703 3837 7701 3840 7704
3840 7706 3837 7708 3837 7714 3834 7717
3842 7727 3844 7726 3844 7730 3845 7729
3845 7727 3846 7727 3861 7710 3838 7667
TIME...MOT...LOC 1943Z 228DEG 15KT 3832 7726 3821 7706
HAIL...<.75IN
WIND...60MPH
$$
DHOF1 follow-up statement
751
WWUS51 KLWX 222021
SVSLWX
Severe Weather Statement
National Weather Service Baltimore MD/Washington DC
421 PM EDT Mon Jun 22 2020
MDC017-037-222030-
/O.CON.KLWX.SV.W.0113.000000T0000Z-200622T2030Z/
St. Marys MD-Charles MD-
421 PM EDT Mon Jun 22 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 430 PM EDT
FOR WEST CENTRAL ST. MARYS AND CENTRAL CHARLES COUNTIES...
At 420 PM EDT, severe thunderstorms were located along a line
extending from near Nanjemoy Creek to near Colonial Beach, moving
east at 15 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Damaging winds will cause some trees and large branches to
fall. This could injure those outdoors, as well as damage
homes and vehicles. Roadways may become blocked by downed
trees. Localized power outages are possible. Unsecured
light objects may become projectiles.
Locations impacted include...
La Plata, Nanjemoy Creek, Popes Creek, Port Tobacco River, Wicomico
River, Wicomico, Bryans Road, Mechanicsville, Charlotte Hall, Cobb
Island, Potomac Heights, Pomfret, Rock Point, Port Tobacco Village,
Bushwood, Clements, Issue, Tompkinsville, Chaptico and Ironsides.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3823 7680 3823 7681 3824 7685 3835 7700
3840 7704 3840 7706 3837 7708 3837 7714
3834 7717 3846 7727 3861 7710 3838 7667
TIME...MOT...LOC 2020Z 270DEG 15KT 3842 7712 3831 7692
HAIL...<.75IN
WIND...60MPH
$$
DHOFWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 22, 2:35 PM EDT, 1 hour 9 minutes earlier.
Area forecast discussion, Jun 22, 2:35 PM EDT, 1 hour 9 minutes before
Area Forecast Discussion National Weather Service Baltimore MD/Washington DC 235 PM EDT Mon Jun 22 2020 .SYNOPSIS... High pressure will build over the Atlantic Ocean into the southeastern states through Tuesday, though a couple upper disturbances will cross during this time. A weak cold front will push through the area Tuesday night into Wednesday. The front will attempt to move offshore late in the week. Another front may follow later next weekend. && .NEAR TERM /THROUGH TONIGHT/... Shortwave energy is moving into the area this afternoon while a surface trough remains draped over eastern West Virginia into central Virginia. A southerly flow has allowed for high amounts of instability with latest mesoanalysis showing around 1500 to 2500 MLCAPE across most of the area. The surface trough along with Bay/river breezes and outflow boundaries from convection will be enough to cause the likelihood for showers and thunderstorms this afternoon into this evening. Most activity is over eastern WV and the northern Shenandoah Valley, but coverage should increase over the metro areas into southern MD and the VA Piedmont as well. Shear is limited and mid-level lapse rates are weak. However, with the high CAPE and moderate DCAPE (500-900 J/KG), this should be enough for a few thunderstorms to produce damaging wind gusts. Also, large hail cannot be ruled out with much of the CAPE above the freezing level and in the -10C to -20C area. Isolated flooding and flash flooding is possible as well, but a slightly stronger mid-level flow compared to recent days along with a the cold pool that these storms will develop should keep the threat localized. Therefore, a Watch has not been issued at this time. Will continue to monitor to see if a short fused Watch is needed, particularly over the Wash and Balt Metro areas where FFG is lower. The severe threat will gradually diminish this evening as the atmosphere gets turned over from convection and the loss of daytime heating limits the instability somewhat. Mainly dry conditions are expected overnight along with patchy fog, and it will remain humid. && .SHORT TERM /TUESDAY THROUGH WEDNESDAY NIGHT/... An upper-level trough will dig over the Ohio Valley for Tuesday while a cold front approaches from the northwest. A surface trough will once again be the main focus for convection over the Allegheny and Potomac Highlands Tuesday afternoon, and this convection should propagate east and northeast throughout the afternoon into the evening. Shear profiles will be a little stronger Tuesday compared to today, but still marginal. Instability will be a little less than today, but still formidable (around 1000-1500 J/KG MLCAPE). With a unidirectional flow aloft and stronger mid-level winds, some of these storms will be capable of producing damaging wind gusts. Also, locally heavy rain is expected with storms and this will pose a threat for flooding. The best chance for flooding will be across the Allegheny and Potomac Highlands toward the Shenandoah Valley and eastern West Virginia where FFG is lower and there may be some training convection. Convection should diminish Tuesday night with the loss of daytime heating, but a shower cannot be ruled out with a weak boundary moving through. The weak boundary will dissipate just to the southeast for Wednesday, and it appears that a downsloping westerly flow will limit convection. Temperatures will be similar to recent days, but it will feel less humid with dewpoints in the 50s and lower 60s for most areas. Mainly dry and seasonable conditions are expected Wednesday night along with lower humidity compared to recent nights. && .LONG TERM /THURSDAY THROUGH SUNDAY/... Cold front will be exiting the area late Thursday into the overnight hours. Instability will be moderate at times early Thursday allowing for a chance for showers and storms to form along and E of the Blue Ridge Mts. Late Thursday through early Saturday, high pressure will be dominating the area allowing for drier conditions to be in play. Frontal passage will be induced Sunday allowing for the next higher chance for showers and storms to form. We'll likely see our highest PoPs be in our western zones as this frontal boundary looks weak at this time. The front will more than likely linger into the early part of the work week. Temperatures are trending towards a warm up as we head into the weekend and early next week. Heat index could reach 100F Sunday afternoon. We'll see temps mainly in the upper 80s to low 90s as we head into the weekend before warming up a few degrees into the mid- 90s possible Saturday into Sunday. && .AVIATION /18Z MONDAY THROUGH SATURDAY/... Showers and thunderstorms are likely into this evening. The best chance for convection will be between 20z and 00z (now through 21z for KMRB), but a storm can pop up at anytime. Gusty winds and IFR vsbys are possible in thunderstorms. Coverage will diminish later this evening and dry conditions are expected overnight into Tuesday morning. Patchy fog is possible during this time. More showers and thunderstorms are possible Tuesday afternoon and evening with gusty winds and reduced vsbys possible. Coverage will diminish later Tuesday evening and patchy fog is possible overnight. VFR conditions are likely for Wednesday/Wednesday night and it should turn out mainly dry due to a downsloping westerly flow. Sub-VFR conditions possible early Thursday with frontal passage occurring. Should be isolated our most eastern terminals. VFR conditions expected for Friday with high pressure moving overhead. && .MARINE... South to southeast gradient winds should remain below SCA criteria through tonight, but showers and thunderstorms are likely, and locally gusty winds are expected with convection. The gradient winds will increase some Tuesday afternoon/evening out of the south, and an SCA may be needed for portions of the waters. However, confidence is low at this time. A few thunderstorms are likely as well during the same time with locally gusty winds possible. A westerly flow is expected behind a weak boundary Wednesday, then the flow will turn light for Wednesday night. Winds may briefly approach SCA criteria Wednesday, but confidence is low at this time. SCAs are not expected for Thursday and Friday at this time as conditions look to be below hazard criteria for the time frame. SMWs possible early Thursday with an exiting cold front approaching the bay. && .TIDES/COASTAL FLOODING... Southerly flow will continue through the middle of the week. Winds should be relatively light (generally less than 15 MPH). So while minor flooding can't be ruled out, it seems unlikely despite elevated tides, which will reach caution stage in spots at the astronomically higher high tides. && .LWX WATCHES/WARNINGS/ADVISORIES... DC...None. MD...None. VA...None. WV...None. MARINE...None. && SYNOPSIS...BJL NEAR TERM...BJL SHORT TERM...BJL LONG TERM...ADM AVIATION...BJL/ADM MARINE...BJL/ADM TIDES/COASTAL FLOODING...ADS/BJL
Hazardous weather outlook, Jun 22, 5:14 AM EDT, 10 hours 30 minutes before
Hazardous Weather Outlook National Weather Service Baltimore MD/Washington DC 514 AM EDT Mon Jun 22 2020 ANZ530>543-DCZ001-MDZ011-013-014-016>018-508-VAZ052>057-230915- Chesapeake Bay north of Pooles Island MD- Chesapeake Bay from Pooles Island to Sandy Point MD- Chesapeake Bay from Sandy Point to North Beach MD- Chesapeake Bay from North Beach to Drum Point MD- Chesapeake Bay from Drum Point MD to Smith Point VA- Tidal Potomac from Key Bridge to Indian Head MD- Tidal Potomac from Indian Head to Cobb Island MD- Tidal Potomac from Cobb Island MD to Smith Point VA- Patapsco River including Baltimore Harbor- Chester River to Queenstown MD-Eastern Bay- Choptank River to Cambridge MD and the Little Choptank River- Patuxent River to Broomes Island MD- Tangier Sound and the inland waters surrounding Bloodsworth Island-District of Columbia-Southern Baltimore-Prince Georges- Anne Arundel-Charles-St. Marys-Calvert-Southeast Harford- Prince William/Manassas/Manassas Park-Fairfax- Arlington/Falls Church/Alexandria-Stafford-Spotsylvania- King George- 514 AM EDT Mon Jun 22 2020 This Hazardous Weather Outlook is for the Maryland portion of the Chesapeake Bay, Tidal Potomac River, and adjacent counties in central Maryland and northern Virginia as well as the District of Columbia. .DAY ONE...Today and Tonight Showers and thunderstorms are likely this afternoon and evening. Some storms may be severe. The primary threat is damaging wind gusts, though isolated hail and flooding can't be ruled out. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Additional showers and thunderstorms are likely Tuesday afternoon and evening, and these storms may also pose an isolated risk of damaging winds and flooding. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed this afternoon and evening, and again Tuesday afternoon and evening. MDZ003>006-501>507-VAZ025>031-036>040-050-051-501>508-WVZ050>053- 055-501>506-230915- Washington-Frederick MD-Carroll-Northern Baltimore- Extreme Western Allegany-Central and Eastern Allegany- Northwest Montgomery-Central and Southeast Montgomery- Northwest Howard-Central and Southeast Howard-Northwest Harford- Augusta-Rockingham-Shenandoah-Frederick VA-Page-Warren-Clarke- Nelson-Albemarle-Greene-Madison-Rappahannock-Orange-Culpeper- Northern Fauquier-Southern Fauquier-Western Highland- Eastern Highland-Western Loudoun-Eastern Loudoun- Northern Virginia Blue Ridge-Central Virginia Blue Ridge- Hampshire-Morgan-Berkeley-Jefferson-Hardy-Western Grant- Eastern Grant-Western Mineral-Eastern Mineral-Western Pendleton- Eastern Pendleton- 514 AM EDT Mon Jun 22 2020 This Hazardous Weather Outlook is for eastern West Virginia, northern and central Virginia, and central and western Maryland with the exception of Garrett County. .DAY ONE...Today and Tonight Showers and thunderstorms are likely this afternoon and evening. Some storms may be severe. The primary threat is damaging wind gusts, though isolated hail and flooding can't be ruled out. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Additional showers and thunderstorms are likely Tuesday afternoon and evening, and these storms may also pose an isolated risk of damaging winds and flooding. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed this afternoon and evening, and again Tuesday afternoon and evening.
In the hours before
Local storm report, Jun 22, 2:08 PM EDT, 1 hour 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
208 PM EDT MON JUN 22 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0130 PM TSTM WND DMG 2 NNE SPRINGFIELD 39.48N 78.67W
06/22/2020 HAMPSHIRE WV EMERGENCY MNGR
TREE DOWN ON THE 3000 BLOCK OF GREENSPRING VALLEY ROAD
&&
EVENT NUMBER LWX2001211
ADMLocal storm report, Jun 22, 3:17 PM EDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
317 PM EDT MON JUN 22 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0300 PM TSTM WND DMG 4 ENE PARK MILLS 39.33N 77.34W
06/22/2020 FREDERICK MD DEPT OF HIGHWAYS
TREE DOWN ON MD-80 FINGERBOARD ROAD NEAR SINGLETON
DRIVE.
&&
EVENT NUMBER LWX2001212
DHLocal storm report, Jun 22, 3:32 PM EDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
332 PM EDT MON JUN 22 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0142 PM TSTM WND DMG 2 NW OLDTOWN 39.56N 78.63W
06/22/2020 ALLEGANY MD 911 CALL CENTER
SEVEREAL TREES AND WIRES DOWN NEAR SPRING GAP.
&&
EVENT NUMBER LWX2001213
DHLocal storm report, Jun 22, 3:36 PM EDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
336 PM EDT MON JUN 22 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0153 PM TSTM WND DMG 1 SSW TOWN CREEK 39.51N 78.55W
06/22/2020 HAMPSHIRE WV 911 CALL CENTER
ABOUT A DOZEN TREES DOWN ON GREEN SPRING VALLEY ROAD
NEAR GREEN SPRING AND NEAR LEVELS.
&&
EVENT NUMBER LWX2001214
DHLocal storm report, Jun 22, 3:40 PM EDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
340 PM EDT MON JUN 22 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0300 PM TSTM WND DMG 4 ENE PARK MILLS 39.33N 77.34W
06/22/2020 FREDERICK MD DEPT OF HIGHWAYS
TREE DOWN ON MD-80 FINGERBOARD ROAD NEAR SINGLETON
DRIVE. SEVERAL OTHER TREES AND LARGE BRANCHES DOWN IN A
HALF MILE RADIUS.
&&
CORRECTED REMARKS
EVENT NUMBER LWX2001212
DHThe office that day
Everything else NWS Baltimore/Washington issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 22, 1:14 PM EDT | Severe Thunderstorm Warning | LWX | Allegany | 46 min |
| Jun 22, 2:39 PM EDT | Severe Thunderstorm Warning | LWX | Carroll, Frederick, Montgomery | 35 min |
| Jun 22, 3:27 PM EDT | Severe Thunderstorm Warning | LWX | Allegany, Washington | 48 min |
| Jun 22, 3:30 PM EDT | Severe Thunderstorm Warning | LWX | Montgomery | 45 min |
| Jun 22, 3:41 PM EDT | Severe Thunderstorm Warning | LWX | Carroll, Frederick | 49 min |
| Jun 22, 3:44 PM EDT | Severe Thunderstorm Warning | LWX | Montgomery | 46 min |
| Jun 22, 3:45 PM EDT | Severe Thunderstorm Warning | LWX | Frederick, Montgomery | 24 min |
| Jun 22, 3:53 PM EDT | Severe Thunderstorm Warning | LWX | Charles | 37 min |
| Jun 22, 4:07 PM EDT | Severe Thunderstorm Warning | LWX | Montgomery | 11 min |
| Jun 22, 4:12 PM EDT | Severe Thunderstorm Warning | LWX | Carroll, Frederick, Howard, Montgomery | 48 min |
| Jun 22, 4:14 PM EDT | Severe Thunderstorm Warning | LWX | Frederick | 46 min |
| Jun 22, 4:27 PM EDT | Severe Thunderstorm Warning | LWX | Charles, Saint Mary's | 48 min |
| Jun 22, 4:31 PM EDT | Severe Thunderstorm Warning | LWX | Saint Mary's | 44 min |
| Jun 22, 4:49 PM EDT | Severe Thunderstorm Warning | LWX | Calvert, Prince George's | 41 min |
| Jun 22, 4:54 PM EDT | Severe Thunderstorm Warning | LWX | Baltimore, Carroll, Frederick, Harford, Howard, Montgomery | 51 min |
| Jun 22, 5:00 PM EDT | Severe Thunderstorm Warning | LWX | Anne Arundel, Baltimore, Howard, Montgomery, Prince George's | 45 min |
| Jun 22, 5:23 PM EDT | Flash Flood Watch | LWX | Howard, Montgomery | 116 min |
| Jun 22, 5:30 PM EDT | Severe Thunderstorm Warning | LWX | Baltimore, Howard, City of Baltimore | 45 min |
| Jun 22, 5:45 PM EDT | Flash Flood Warning | LWX | Baltimore, Howard, Prince George's | 96 min |
| Jun 22, 5:58 PM EDT | Severe Thunderstorm Warning | LWX | Frederick, Washington | 47 min |
| Jun 22, 6:11 PM EDT | Severe Thunderstorm Warning | LWX | Baltimore, Harford, City of Baltimore | 30 min |
| Jun 22, 6:18 PM EDT | Flash Flood Warning | LWX | Baltimore, City of Baltimore | 104 min |
Nearby
Severe Thunderstorm Warnings in Maryland, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.